Iowa, 2023

Tornado and Hail in Iowa, April 19 to 20, 2023

April 19 to 20, 2023 · NWS DMX · 34 events in 14 counties and zones

Early morning storms associated with a weakening low resulted in one stronger cell in central Iowa producing quarter sized hail before dawn. Later in the day, a deepening low across the central plains lifted into Iowa with storms developing along a dry line in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Early morning storms associated with a weakening low resulted in one stronger cell in central Iowa producing quarter sized hail before dawn. Later in the day, a deepening low across the central plains lifted into Iowa with storms developing along a dry line in the evening. These storms produced hail up to baseball sized, along with a brief tornado remained rural and did not cause any damage. Additional convection was reinvigorated overnight thanks to the low level et, but remained sub severe. Areas that received multiple rounds of storms saw two to three inches of much needed rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 19, 3:16 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 19, 3:16 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
416 AM CDT Wed Apr 19 2023

.DISCUSSION.../Today through Tuesday/
Issued at 415 AM CDT Wed Apr 19 2023

Key Messages:

- Precipitation shifting into northern Iowa this morning.
- Strong to severe storms possible later this afternoon and
  overnight.
- Overall cooler weather for the remainder of the forecast period.

Surface low pressure has moved into south central Nebraska with the
warm front now into far southwest Iowa where temperatures have
warmed into the 60s. Thunderstorms are ongoing in the mid-level
theta-e advection and in advance of the first passing short wave. A
few storms have been producing small hail but overall individual
updrafts are not persisting long with the lack of deep layer shear.
That said, localized quarter sized hail remains possible yet over
the next few hour. Parts of northwest Iowa are having strong
northeast winds with gusts in the 50-65 mph range in the area along
the back edge of the precipitation where stronger subsidence and
precipitation erosion is occurring. Will continue to monitor this as
that back edge moves towards Emmet and Palo Alto counties.

For today, the area of low pressure will lift east/northeast today
into west central Iowa and will pull the warm front northward as
well. While this occurs, a stronger low pressure will develop into
Kansas in advance of a stronger short wave and this will gradually
lead to the western Iowa low to diminish some tough the triple point
and surface circulation will remain. Any precipitation by mid
morning and into the early afternoon should be relegated to north of
the warm front. South of the warm front, the amount of stratus to
fill into the warm sector remains in question. There currently is a
vast area of stratus from southeast Nebraska and into the eastern
half of Kansas. The stratus is expected to fill into central and
southern Iowa though confidence is not high that it will remain into
the afternoon and how much impact it will have on temperatures. Have
maintained highs in the 70s in the warm sector today and worst case
would be the 60s with dew points in the upper 50s and low 60s
inbound. An elevated mixed layer aloft should keep the area capped
for much much of the day. The area to watch later this afternoon is
near the triple point into west central Iowa and the tailing
boundary to the south where forcing will be strongest and the cin
with the EML will be weakest. The CAMs continue to suggest the cap
will break in this area late this afternoon with strong storm
development. The deterministics regional and global models are
holding the EML and don't break out widespread storms until the low
level jet increases this evening along with the arrival of the
stronger kinematics with the upper short wave.

Overall have maintained the potential for surface based convection
for late this afternoon over the far west with the greater chances
later this evening and overnight. A few supercells are possible
early with large hail and damaging winds the main threat though
there is a non-zero tornado potential, especially in vicinity of the
triple point. Concern overnight is for a QLCS development that will
lift northeast across the southern half of the forecast area. The
QLCS tornadic threat is certainly there. Finally, locally heavy
rainfall remains possible as PWATs increase to 1.25-1.50 inches
which is approaching 250% of climatology for this date. There should
not be much of a flooding threat but will watch. Convective chances
will persist into Thursday morning before moving east of the area.
Currently have much of Thursday afternoon and evening dry though
sounding profiles and CAM solutions do suggest that a few showers
and isolated thunderstorms could redevelop during this period.

The large upper low moving over the Upper Midwest will hamper the
weather across Iowa for Friday and into the weekend leading
cool/cold cyclonic flow that will persist until Sunday night.
Freezing overnight low temperatures are likely for many areas. Early
next week will be a little warmer but the large scale flow suggests
cooler than normal weather and may have another cold intrusion by
mid next week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1139 PM CDT Tue Apr 18 2023

Storms beginning to develop in northern Iowa with MCS over eastern
NE heading ENE with time. Expecting the MCS to track toward DSM
and FOD, ALO through 10z with another area of storms over northern
NE to track along IA-MN border through 13z. Cigs lower to IFR
while winds remain brisk from ESE until 15-16z when winds turn
south. South sites return to VFR aft 20z. More storms expected
aft 21z through end of period. More details on those in next
package. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...REV
Hazardous weather outlook, Apr 19, 4:15 AM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
515 AM CDT Wed Apr 19 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
515 AM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms will impact the area again tonight through early
Thursday morning. The primary threats will be strong winds and
large hail, however, a few tornadoes are possible. Severe weather
is expected through much of the night. Locally heavy rainfall is
also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few storms may linger through Thursday morning, but the severe
threat will be diminishing.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight into Thursday morning.

Dodson

The radar

The Des Moines radar (KDMX), 33 km away, was scanning. The volume nearest the first event began at 10:39 UTC.

Open the radar archive at this moment

Event by event

24 hail, 6 heavy rain, 2 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jasper

When
April 19, 4:40 AM CST
Where
Jasper County, 0.52 mi E of Valeria
Measured
1 in hail
Reported by
Public
Coordinates
41.730, -93.320

Dime to quarter sized hail reported via social media.

Heavy Rain, Dallas

When
April 19, 6:00 AM CST to April 20, 6:00 AM CST
Where
Dallas County, 4.63 mi NNE of Dallas Center
Reported by
CoCoRaHS
Coordinates
41.740, -93.930

A 24 hour rainfall report of 2.48 inches.

Heavy Rain, Cass

When
April 19, 6:15 AM CST to April 20, 6:15 AM CST
Where
Cass County, 1.25 mi ENE of Massena
Reported by
COOP Observer
Coordinates
41.260, -94.760

A 24 hour rainfall report of 2.58 inches.

Heavy Rain, Madison

When
April 19, 6:20 AM CST to April 20, 6:20 AM CST
Where
Madison County, 0.52 mi E of Winterset
Reported by
COOP Observer
Coordinates
41.330, -94.010

A 24 hour rainfall report of 2.01 inches. Rain ongoing at time of report.

Heavy Rain, Adams

When
April 19, 6:25 AM CST to April 20, 6:25 AM CST
Where
Adams County, 0.87 mi NE of Corning Muni Arpt
Reported by
COOP Observer
Coordinates
40.990, -94.760

A 24 hour rainfall report of 2.82 inches.

Heavy Rain, Adair

When
April 19, 7:00 AM CST to April 20, 7:00 AM CST
Where
Adair County, 7.58 mi NNE of Howe
Reported by
Broadcast Media
Coordinates
41.500, -94.320

A 24 hour rainfall report of 3.20 inches.

Heavy Rain, Dallas

When
April 19, 2:10 PM CST to April 20, 2:10 PM CST
Where
Dallas County, 1.03 mi E of Dallas Center
Reported by
Trained Spotter
Coordinates
41.680, -93.950

A 24 hour rainfall report of 3.63 inches.

Hail, Crawford

When
April 19, 6:12 PM CST
Where
Crawford County, 2.14 mi NNE of Charter Oak
Measured
2 in hail
Reported by
Public
Coordinates
42.100, -95.590

Delayed report via social media, time estimated by radar.

Hail, Crawford

When
April 19, 6:22 PM CST
Where
Crawford County, 0.51 mi E of Charter Oak
Measured
2.75 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.070, -95.590

Significant car damage was reported.

Tornado, Crawford

When
April 19, 6:56 PM CST to 6:59 PM CST
Where
Crawford County, 3.34 mi WNW of Deloit to 2.8 mi NNW of Deloit
Rating
EFU
Path length
1.85 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
42.124, -95.377

Storm Chasers had video of this tornado as it remained in rural areas of Crawford county between Deloit and Schleswig. The tornado did not impact any damage indicators, hence the EFU rating.

Hail, Crawford

When
April 19, 6:58 PM CST
Where
Crawford County, 0.51 mi W of Schleswig
Measured
2.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.170, -95.440

Delayed report, time estimated by radar. Severely damaged cars with ground covered in hail.

Funnel Cloud, Crawford

When
April 19, 7:03 PM CST
Where
Crawford County, 3.49 mi S of Kiron
Reported by
Public
Coordinates
42.150, -95.340

Spotters reported a funnel cloud and were unsure of tornado development at time of report.

Funnel Cloud, Crawford

When
April 19, 7:19 PM CST
Where
Crawford County, 1.38 mi N of Boyer
Reported by
Fire Department/Rescue
Coordinates
42.200, -95.230

Hail, Sac

When
April 19, 7:23 PM CST
Where
Sac County, 1.68 mi ESE of Odebolt
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.310, -95.240

Penny to quarter sized hail with ponding of water on roads in town.

Hail, Adair

When
April 19, 7:23 PM CST
Where
Adair County, 2.07 mi N of Greenfield Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
41.360, -94.450

Report via mping.

Hail, Sac

When
April 19, 7:27 PM CST
Where
Sac County, 0.69 mi S of Wall Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
42.270, -95.100

Hail, Sac

When
April 19, 7:30 PM CST
Where
Sac County, 3.45 mi S of Early
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
42.420, -95.150

Public report relayed by broadcast media. Time and location estimated by radar.

Hail, Sac

When
April 19, 7:38 PM CST
Where
Sac County, 0.51 mi W of Lake View
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.320, -95.060

Delayed report, time estimated via radar.

Hail, Dallas

When
April 19, 8:34 PM CST
Where
Dallas County, 0.69 mi N of Dallas Center
Measured
0.75 in hail
Reported by
Public
Coordinates
41.690, -93.970

Report via mping.

Hail, Dallas

When
April 19, 8:43 PM CST
Where
Dallas County, 1.72 mi SW of Dallas Mine
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.760, -93.870

Dispatch relayed deputy report of nickel to quarter sized hail at 190th and V Ave.

Hail, Dallas

When
April 19, 8:48 PM CST
Where
Dallas County, 0.86 mi SE of Granger
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.760, -93.820

Heavy hail reported near Granger. Delayed report, time estimated by radar.

Hail, Ringgold

When
April 19, 8:56 PM CST
Where
Ringgold County, 1.25 mi WSW of Mt Ayr
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.710, -94.250

Hail, Polk

When
April 19, 9:11 PM CST
Where
Polk County, 1.47 mi NNW of Oralabor
Measured
0.75 in hail
Reported by
Public
Coordinates
41.750, -93.640

Hail, Story

When
April 19, 9:16 PM CST
Where
Story County, 1.03 mi E of Huxley
Measured
1.5 in hail
Reported by
Public
Coordinates
41.900, -93.600

Hail, Story

When
April 19, 9:17 PM CST
Where
Story County, 1.03 mi E of Huxley
Measured
1.5 in hail
Reported by
Public
Coordinates
41.900, -93.600

Emergency manager relayed report of silver dollar sized hail.

Hail, Story

When
April 19, 9:31 PM CST
Where
Story County, 2.66 mi ESE of Ames
Measured
1.25 in hail
Reported by
Public
Coordinates
42.020, -93.570

Report via mping.

Hail, Warren

When
April 19, 9:34 PM CST
Where
Warren County, 4.18 mi S of St Marys
Measured
0.75 in hail
Reported by
Public
Coordinates
41.260, -93.720

Report via mping, time verified via radar.

Hail, Story

When
April 19, 9:37 PM CST
Where
Story County, 0.51 mi E of Nevada
Measured
1.25 in hail
Reported by
Public
Coordinates
42.020, -93.440

Emergency manager relayed report of quarter to silver dollar sized hail.

Hail, Story

When
April 19, 9:44 PM CST
Where
Story County, 2.07 mi NW of Collins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.920, -93.330

Hail, Warren

When
April 19, 9:48 PM CST
Where
Warren County, Indianola
Measured
1 in hail
Reported by
Public
Coordinates
41.370, -93.570

Report via mping.

Thunderstorm Wind, Polk

When
April 19, 9:56 PM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.530, -93.660

A 54 knot gust recorded on ASOS.

Hail, Marshall

When
April 19, 10:10 PM CST
Where
Marshall County, 0.69 mi N of Melbourne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.940, -93.100

Hail, Polk

When
April 19, 10:11 PM CST
Where
Polk County, 0.52 mi E of Saydell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -93.610

Hail, Marion

When
April 19, 10:22 PM CST
Where
Marion County, 1.48 mi SSE of Fifield
Measured
0.75 in hail
Reported by
Public
Coordinates
41.410, -93.020

Report via mping, time verified via radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089675, 1089706, 1089707, 1089708, 1089709, 1089710, 1089711, 1089677, 1089678, 1089994, 1089679, 1089680, 1089681, 1089685, 1089686, 1089687, 1089688, 1089689, 1089690, 1089691, 1089692, 1089693, 1089694, 1089695, 1089696, 1089697, 1089698, 1089699, 1089700, 1089701, 1089702, 1089703, 1089704, 1089705.